North Carolina, 2008Hail in North Carolina, August 14, 2008
August 14, 2008 · NWS RAH · 1 event in 1 county or zone
Afternoon instability combined with the eastward moving Piedmont trough initiated isolated thunderstorm over the northwest Piedmont. One of the storms became severe over Alamance County, producing penny size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon instability combined with the eastward moving Piedmont trough initiated isolated thunderstorm over the northwest Piedmont. One of the storms became severe over Alamance County, producing penny size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 2:10 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 14, 2:10 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT THU AUG 14 2008
.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL COMBINED WITH WEAK SURFACE
TROUGHINESS...WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY. DRIER AIR WILL SPREAD INTO THE AREA FROM THE
NORTHWEST ON SUNDAY AS SURFACE RIDGE BUILDS INTO THE AREA.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 2 PM THURSDAY...
CONVECTION IS BEGINNING TO FIRE ALONG A DEVELOPING LEE SIDE TROUGH
OVER THE FOOTHILLS. SPC MESOANALYSIS SHOWS THAT MLCAPES HAVE RISEN
TO AROUND 1000 J/KG IN THIS AREA...WITH MLCAPES OF LESS THAN 500
J/KG ACROSS CENTRAL NORTH CAROLINA. MODEL FORECASTS DO SHOW MLCAPES
RISING TO AROUND 500-1000 J/KG IN THE FAR NW PIEDMONT LATE THIS
AFTERNOON. IN ADDITION...CONVECTION IS LIKELY BEING AIDED BY A 85 KT
250 MB JET DIVING SOUTHEAST OUT OF ILLINOIS INTO KENTUCKY...PLACING
THE WESTERN PART OF NORTH CAROLINA IN THE FAVORABLE LEFT EXIT
REGION. BASED ON THE LATEST TRENDS...WILL INCREASE POPS TO 30
PERCENT ACROSS THE FAR NW PIEDMONT THROUGH EARLY THIS EVENING. WEAK
BULK SHEAR AND MID LEVEL LAPSE RATES SUGGEST ANY SEVERE THREAT IS
MARGINAL AT BEST...WITH THE THREAT A LITTLE BETTER TO THE WEST OF
THE AREA WHERE LOW LEVEL LAPSE RATES ARE APPROACHING 9 C/KM.
CONVECTION SHOULD WANE EARLY THIS EVENING...LEAVING THE REST OF THE
NIGHT DRY. ASIDE FOR SOME PASSING MID AND HIGH LEVEL CLOUDS...SKIES
SHOULD BE MAINLY MOSTLY CLEAR TO PARTLY CLOUDY AT THE WORST. A WEAK
PRESSURE GRADIENT RESULTS IN LIGHT AND VARIABLE TO CALM WINDS
OVERNIGHT WITH DEWPOINTS STILL IN THE LOW TO MID 60S. AREAS OF FOG
ARE LIKELY TO DEVELOP ONCE AGAIN...PARTICULARLY IN EASTERN AND
SOUTHERN SECTIONS OF THE CWA. HAVE ADDED AREAS OF FOG IN THESE AREAS
AFTER 06Z...WITH JUST A MENTION OF PATCHY FOG IN THE NW PIEDMONT
WHERE DEWPOINTS WILL BE SLIGHTLY LOWER. LOWS ARE EXPECTED TO BE IN
THE LOW TO MID 60S.
THE LEE TROUGH SHIFTS FURTHER EAST TOMORROW...BECOMING LOCATED OVER
THE NW PIEDMONT. IN THE UPPER LEVELS...A BROAD TROUGH WILL PERSIST
ACROSS THE EASTERN STATES AND WE WILL HAVE TO MONITOR ANY SMALL
DISTURBANCES THAT MOVE THROUGH THE BASE OF THE TROUGH. MODELS
INDICATE THAT MOISTURE SHOULD INCREASE TOMORROW...BRINGING
PRECIPITABLE WATERS CLOSER TO NORMAL LEVELS OF AROUND 1.5 INCHES.
MLCAPES ARE ALSO FORECAST TO RISE TO NEAR 1000 J/KG OVER MUCH OF THE
AREA. TAKING INTO ACCOUNT THE WEAK SFC CONVERGENCE ALONG THE TROUGH
IN COMBINATION WITH HIGHER INSTABILITY AND BROAD CYCLONIC FLOW
ALOFT...LOW END CHANCE POPS APPEAR REASONABLE. SEVERE THREAT AGAIN
LOOKS MARGINAL WITH BULK SHEAR OF ONLY 20 KT. INVERTED V PROFILES IN
THE BOUNDARY LAYER COULD RESULT IN GUSTY WINDS WITH ANY STRONG
STORMS.
BOTH LOW LEVEL THICKNESSES AND DRY ADIABATIC PROFILES SUPPORT HIGHS
IN THE MID TO UPPER 80S.
&&
AS OF 230 PM THURSDAY...
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS HAVE SLOWED DOWN THE PASSAGE OF THE POSITIVELY TILTED S/W
TROUGH AND ASSOCIATED SURFACE TROUGH LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON. MOISTURE CONVERGENCE ALONG THE SURFACE TROUGH
ALLOWS PWATS TO INCREASE 130 TO 140 PERCENT OF NORMAL FROM WEST TO
EAST FRIDAY NIGHT THROUGH SATURDAY. DESPITE THE INCREASING
MOISTURE...INSTABILITY IS AWFULLY WEAK OVERNIGHT...WITH MID-LEVEL
LAPSE RATES LESS THAN 6 C/KM AND MU CAPE VALUES LESS THAN 250 J/KG.
THIS SHOULD RESULT IN IN AN OVERALL WEAKENING TREND WITH ANY
LEFTOVER CONVECTION FROM THE EVENING. LAGGING UPPER LEVEL SUPPORT
WILL THEN SUPPORT CONVECTIVE RE-DEVELOPMENT SATURDAY AFTERNOON...AS
DPVA INCREASES SPREADS IN FROM THE WEST...WITH FURTHER VERTICAL
VELOCITY SUPPORT IN THE UPPER DIVERGENCE REGION OF A 90KT JET CORE
ALOFT. MLCAPES APPROACH 1000 J/KG ACROSS THE COASTAL PLAIN SATURDAY
AFTERNOON...WITH PWATS HANGING ON TO AROUND 1.7 TO 1.8 THROUGH 21Z.
MEANWHILE IN THE WESTERN PIEDMONT...INCREASING NW FLOW ALOFT DRY THE
COLUMN AND LIMIT DESTABILIZATION AS WE MIX SOME OF THE DRIER AIR TO
THE SURFACE. WILL INTRODUCE LOW CHANCE POPS EAST...WITH SLIGHT
CHANCE ACROSS THE CENTRAL PIEDMONT. TEMPERATURES SATURDAY WILL BE
TRICKY AND DEPENDENT ON THE AMOUNT OF CLOUD COVER. HIGHS IN THE MID
TO UPPER 80S. LOWS IN THE MID TO UPPER 60S.
FOR SUNDAY...SUBTLE UPPER LEVEL TROUGHINESS REMAINS OVER THE
AREA...HOWEVER WEAK SURFACE HIGH WILL ADVECT DRIER AIR INTO CENTRAL
NC FROM THE WEST SATURDAY AND INTO SUNDAY. A COOL AND REFRESHING
START
TO THE DAY WILL FEATURE MORNING LOWS IN THE LOWER 60...ONLY TO
REBOUND NICELY TO NEAR CLIMATOLOGY.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THERE IS A GENERAL AGREEMENT IN THE OVERALL FLOW PATTERN AT THE
START OF THE PERIOD...CONSISTING OF WEAK UPPER-LEVEL TROUGHINESS
OVER THE REGION...WITH BERMUDA RIDGE EXTENDING OVER THE WESTERN
ATLANTIC. MOST MEDIUM RANGE DYNAMIC MODELS EMERGE WHAT IS NOW INVEST
92L...A TROPICAL WAVE EAST OF THE LESS ANTILLES...NORTH FROM
UNDERNEATH THE BERMUDA RIDGE...ACROSS THE BAHAMAS EARLY NEXT WEEK.
GUIDANCE THEN BEGINS TO DIVERGE SIGNIFICANTLY WITH THE TRACK AND
SPEED OF THE TROPICAL SYSTEM WITH VARYING MODEL SOLUTIONS WITH THE
STRENGTH AND LOCATIONS OF THE AFOREMENTIONED UPPER TROUGH AND
BERMUDA HIGH TO THE EAST. IT DESERVES TO MENTION...THAT THERE IS A
POSSIBILITY THAT THIS SYSTEM COULD SLOW DOWN...LINGERING OFF THE
SOUTHEAST COAST OVER THE WARM GULF STREAM WATERS... WELL INTO NEXT
WEEK...AS A BLOCKING HIGH BUILDS IN FROM THE NORTHWEST.
FORECAST FOR CENTRAL NC WILL FEATURE NO DIRECT IMPACTS FROM THE
TROPICAL SYSTEM...STAYING IN LINE WITH HPC/TPC COORDINATES FOR DAYS
5 TO THROUGH 7...WHICH KEEPS THE SYSTEM OFF THE SE COAST.
RATHER...WILL KEY ON A TREND OF DIURNALLY DRIVEN POPS/CLOUDS EACH
DAY WITH WEAK UPPER LEVEL TROUGH OVER THE AREA. TEMPERATURES WILL
HOVER AROUND NORMAL...WITH HIGHS IN THE UPPER 80S TO LOWER
90S...LOWS IN THE UPPER 60S TO LOWER 70S.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 140 PM THURSDAY...
VFR CONDITIONS ARE EXPECTED FOR THE REST OF THE AFTERNOON AND
EVENING. A LEE SIDE TROUGH IS DEVELOPING IN THE NC/VA FOOTHILLS THIS
AFTERNOON. CONVECTION IS BEGINNING TO DEVELOP ALONG THE TROUGH AXIS
AND SOME OF THESE STORMS MAY MAKE THEIR WAY INTO THE TRIAD LATE THIS
AFTERNOON. BASED ON THE DEVELOPMENT OF CONVECTION SO FAR...HAVE
DECIDED TO INTRODUCE A TEMPO GROUP OF CUMULONIMBUS AT GSO/INT
THROUGH 00Z. IF CONVECTION APPROACHES ONE OF THE TERMINALS...
AMENDMENTS WILL BE ISSUED TO RELAY THE THREAT.
ANY CONVECTION THAT DOES DEVELOP SHOULD DIMINISH THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. MOSTLY CLEAR SKIES ARE EXPECTED TONIGHT
EXCEPT FOR SOME PASSING MID AND HIGH LEVEL CLOUDS. LOW STRATUS/FOG
IS LIKELY TO DEVELOP ONCE AGAIN OVERNIGHT WITH LIGHT WINDS AND
RESIDUAL SURFACE MOISTURE IN PLACE. THE TRIAD WILL HAVE DEWPOINTS
SLIGHTLY LOWER THAN AT OTHER LOCATIONS...SO WILL ONLY DROP
CONDITIONS TO MVFR AT GSO/INT. IFR CONDITIONS ARE LIKELY AT
RDU/FAY/RWI...WITH LIFR POSSIBLE PARTICULARLY AT RWI AND FAY.
CONDITIONS SHOULD IMPROVE BETWEEN 13-14Z FRIDAY.
A PERSISTENT LEE SIDE TROUGH AND UPPER LEVEL TROUGH OVER THE EASTERN
UNITED STATES WILL KEEP A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS
IN THE FORECAST THROUGH FRIDAY. THE TROUGH LOOKS TO MOVE EAST OF THE
REGION BY THE WEEKEND...RESULTING IN PRIMARILY VFR CONDITIONS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CBL
NEAR TERM...JFB
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...CBL
Hazardous weather outlook, Aug 14, 1:47 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
247 PM EDT THU AUG 14 2008
NCZ008>011-025>028-040>043-073>078-083>086-088-089-151300-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
247 PM EDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WITH MOSTLY CLEAR SKIES AND A MOIST LOW LEVEL AIRMASS IN
PLACE...AREAS OF FOG ARE EXPECTED TO DEVELOP TONIGHT. LOCALLY DENSE
FOG WILL BE POSSIBLE IN LOW LYING AREAS AND IN LOCATIONS NEAR
LAKES OR STREAMS. ANY FOG THAT DEVELOPS SHOULD RAPIDLY DISSIPATE
BY 9 AM FRIDAY MORNING. DRIVERS ENCOUNTERING FOG TONIGHT AND
DURING RUSH HOUR FRIDAY MORNING ARE URGED TO SLOW DOWN...USE LOW
BEAM HEADLIGHTS...AND TO LEAVE PLENTY OF DISTANCE AHEAD OF YOU.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
NCZ007-021>024-038-039-151300-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-
247 PM EDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS DEVELOPING IN THE FOOTHILLS MAY MOVE
EASTWARD INTO THE NORTHWEST PIEDMONT LATER THIS AFTERNOON. ANY
STORMS THAT DEVELOP COULD BECOME STRONG...AND AN ISOLATED SEVERE
THUNDERSTORM IS NOT OUT OF THE QUESTION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
VINCENT/JFB
In the hours before
Special weather statement, Aug 14, 3:28 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT THU AUG 14 2008
NCZ007-142130-
PERSON-
428 PM EDT THU AUG 14 2008
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN PERSON COUNTY
THROUGH 530 PM EDT...
AT 428 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF CONCORD...OR ABOUT OVER MILTON...MOVING EAST AT 13 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... CONCORD... AND
BETHEL HILL.
GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN... SMALL HAIL... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
BSD
Special weather statement, Aug 14, 3:44 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
444 PM EDT THU AUG 14 2008
NCZ022-023-142145-
ALAMANCE-GUILFORD-
444 PM EDT THU AUG 14 2008
...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS EXTREME
NORTHEASTERN GUILFORD AND NORTHERN ALAMANCE COUNTIES THROUGH 545 PM
EDT...
AT 444 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 18 MILES NORTH OF UNION RIDGE TO 10 MILES NORTH
OF ALTAMAHAW TO 6 MILES NORTHEAST OF MONTICELLO...OR ALONG A LINE
EXTENDING FROM 5 MILES SOUTHEAST OF MAYFIELD TO CAMP SPRINGS TO 7
MILES SOUTHEAST OF REIDSVILLE...MOVING EAST AT 24 MPH.
WHILE MOST OF THE RAINFALL AND LIGHTNING WILL REMAIN ALONG THE
CASWELL COUNTY LINE... GUSTY WINDS UP TO 40 MPH WILL LIKELY AFFECT
THE ALTAMAHAW... UNION RIDGE... AND PLEASANT GROVE VICINITY THROUGH
545 PM.
MWS
Hail, Alamance
- When
- August 14, 4:16 PM EST
- Where
- Alamance County, 1.78 mi NW of Union Ridge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.240, -79.420
Penny size hail was reported near the Alamance and Caswell County lines near the intersection of Mount Vernon Church Road and New Oak Trail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, August 14, 2008$675,000 · EF0 · 13 events
- Hail and Damaging Wind in Minnesota, August 14, 2008$410,000 · 1 in hail · 6 events
- Tornado and Lightning Strike in Florida, August 14, 2008$155,000 · EF1 · 2 events
- Flash Flood and Hail in Texas, August 14, 2008$129,000 · 2.5 in hail · 21 events
- Damaging Winds in Texas, August 14, 2008$180,000 · 57 kt wind · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008$125,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 14, 2008$59,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Arizona, August 14, 2008$40,000 · 52 kt wind · 6 events
- Damaging Wind in West Virginia, August 14, 2008$50,000 · 50 kt wind · 1 event
- Lightning Strike and Heavy Rain in Delaware, August 14, 20081 injured · $25,000 · 2 events
- Hail and Damaging Wind in Colorado, August 14, 20081.75 in hail · 17 events
- Hail in Maryland, August 14, 20081 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133604.